Hail, Muscatine
- When
- June 12, 9:05 AM CST
- Where
- Muscatine County, 4 mi W of Muscatine
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -91.133
Penny sized hail reported by law enforcement.
Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Eastern Iowa, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Eastern Iowa, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain. Law enforcement reported that the wind and heavy rain limited visibility to around 100 feet near Muscatine. A trained storm spotter in Le Claire reported just over 1 inch of rain in 30 minutes. Once the storms began to diminish, something unusual happened, reports of strong winds began to increase. A strong pressure gradient developed in response to an intense meso-high. Strong non thunderstorm winds sustained at 40 to 50 mph, with higher gusts were reported, mainly between Interstate 80 and Highway 30. With the onset of the winds, the temperature rose 9 degrees Fahrenheit, from 77 to 86 degrees, in Lowden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 1:50 AM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 12 2001 SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN BORDER AND IN THE PACIFIC NW. AT THE SURFACE...TROF EXTENDS FROM 002 LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT. A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO EXTREME NORTHERN PORTION DVN FORECAST AREA. MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH ETA OK...AND NGM POOR. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT TIME FRAME AS MAJOR SHORT WAVE MOVES THRU. MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI- FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE 00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS. UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED. FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C. WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
IAZ040-121210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY. THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED. AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN CANCELLED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM 3 S WALKER IA 50 MPH TSTM GUST
06/12/01 LINN REPORTED BY STORM
SPOTTER.IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 915 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY CONTINUES UNTIL 945 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES... AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN HAIL FALLS WITH THE RAIN. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
IAZ066-068-ILZ015-016-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 925 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH THIS MORNING. JAZ
IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 945 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY WILL BE ALLOWED TO EXPIRE AT 945 AM... ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA. ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA. GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN BECOME A CONCERN. JAZ
IAZ066-068-ILZ015-016-121600- SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES NATIONAL WEATHER SERVICE QUAD CITIES IA IL 955 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN... WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH. EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO EAST. THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA... ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE MORNING. JAZ
The national radar mosaic for the moment the first event began.
3 high wind, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail reported by law enforcement.
Large tree down on power lines, causing a fire in a transformer. Reported by law enforcement.
Large tree down in Charlotte. Several trees and power lines down in Clinton. Reported by law enforcement.
Sustained winds around 40 mph, with gusts to 51 mph reported by trained storm spotter in Oxford Junction.
Winds gusted to 45 mph in Lowden. A trampoline was picked up and thrown into a fence. The temperature was reported to have risen 9 degrees Fahrenheit, from 77 to 86 degrees. Reported by Cooperative Observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256396, 5256397, 5256398, 5256473, 5256474.